Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

New form of martial arts pops up in Port Alberni

Darran Chaisson and DoJin Won hosting classes at Dragon Martial Arts Taekwondo

Alberni Valley Transition Town talks green planning

March 20 talk features Jack Anderson, speaking of innovative building techniques

Port Alberni’s firefighters learn to save themselves in ground survival training

Specialized training equipment brought in for Ground Survival Program

‘Full worm super moon’ to illuminate B.C. skies on first day of spring

Spring has sprung, a moon named in honour of thawing soil marks final super moon until 2020

Case dropped against former Nanaimo CAO who had allegedly made threats

Special prosecutor advises courts that pursuing peace bond is no longer in the public interest

Tofino a Canadian hot spot

Tuesday temperatures reached 23.5 C

Free app launches to help immigrants, refugees as they settle in B.C.

Mobile app Arrival Advisor was developed by Vancouver-based non-profit PeaceGeeks

Catch-up immunization aims to stamp out B.C. measles resurgence

Vaccination records to be checked at B.C. schools next fall

Bodies of two missing teens recovered in reservoir along Kootenay river

Volkswagen Beetle drove off the road down a steep embankment and into the Pend d’Oreille River Sunday

Extensive training makes Island powerlifter a national champ

Age no barrier to bouncing back from nagging back injuries in the past

40 records broken across B.C. as hot streak continues

Abbotsford hottest spot in Canada on Tuesday

B.C. wildfire prevention budget bulked up as dry spring unfolds

Night vision goggles tested for early detection effort

Most Read